Nebraska, 2021

Drought in Nebraska, March 1 to 31, 2021

March 1 to 31, 2021 · NWS LBF · 9 events in 9 counties and zones

Drought conditions improved 1 to 2 categories across western and north central Nebraska in March. March was very wet across western and north central Nebraska.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Drought conditions improved 1 to 2 categories across western and north central Nebraska in March. March was very wet across western and north central Nebraska. North Platte tallied its second wettest March on record with 3.73 inches of precipitation. Valentine recorded 2.42 inches, which was their 8th wettest March on record. Broken Bow received 4.51 inches of precipitation which was their 2nd wettest March on record. Imperial had 2.44 inches which was their 11th wettest March on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 28, 11:08 PM CST, 52 minutes earlier.

Area forecast discussion, Feb 28, 11:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1108 PM CST Sun Feb 28 2021

.SYNOPSIS...
Issued at 308 PM CST Sun Feb 28 2021

The main feature on the 500mb chart this morning was a
trough of low pressure which extended from southwestern Minnesota
into northern Arizona. Within this trough, two distinct shortwaves
were noted: The first from southwestern Minnesota into northern
Nebraska, and a second over southern Utah and northern Arizona. The
northern shortwave brought accumulating snows to a large portion of
central and southern South Dakota, as well as far northern Nebraska
Saturday night. Across western and north central Nebraska, snow
accumulations were generally 1 to 2 inches across the northern tier
of Sheridan county, east to Boyd and far northern Holt county. As of
midday, snow had come to an end across the forecast area. And
residual cloud cover across the area was shrinking in areal cover
this afternoon. West of this trough of low pressure, ridging was
present from the eastern Pacific into British Columbia. As of 2 PM
CT, under clear skies, temperatures ranged from 30 at Valentine,
Ainsworth and O'Neill to 40 at North Platte.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 308 PM CST Sun Feb 28 2021

The northern shortwave will push east into the upper Mississippi
valley tonight. this will lead to clearing skies with continued
subsidence across the area. Arctic air in association with a
closed low over Ontario, will push into the upper Mississippi
valley tonight. The leading edge of this arctic air will try to
push into the northeastern forecast area overnight. This leading
edge will slowly lift east on Monday, making the way for a warmer,
Pacific airmass and warm frontal passage Monday afternoon. H85
temps will range from 1C in the east to 4C in the west Monday
afternoon. With westerly winds developing behind the warm front
Monday afternoon, highs in the upper 40s to around 50 seem
reasonable. Lows Monday night will be in the 20s with light
westerly winds.

.LONG TERM...(Tuesday through Sunday)
Issued at 308 PM CST Sun Feb 28 2021

A low amplitude ridge will begin to build across the western
CONUS through Wednesday. Highs will rebound to around 60 on
Tuesday with lower 60s expected for Wednesday. Ridging will
amplify further Wednesday into Thursday as a closed low tracks
into the southern Rockies. As this feature ejects across the
central and southern Plains toward the end of the week, there will
be an increased threat for light precipitation in the southern
forecast area. The latest ECMWF and GFS solns have come into
better agreement with the timing of this feature. ATTM, the
greatest threat for showers is Thursday night into Friday morning.
Given the diurnal timing of this, we may see some snow in
southern areas during this period. ATTM, amounts look to be on the
light side, but will have to monitor. As for temperatures, the
deterministic NBM soln was well below mean NBM highs for the
extended forecast. Believe the deterministic NBM will be catching
up to this NBM ensemble mean over the next couple of days. In the
meantime, went ahead and utilized the 25th percentile of the NBM
for highs in the extended. This yielded highs generally 2-4
degrees warmer than the deterministic NBM. This equated to mainly
lower 60s in the extended which is still 10 to 15 degrees above
climo for the first week of March.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1108 PM CST Sun Feb 28 2021

VFR is expected throughout wrn and ncntl Nebraska tonight, Monday
and Monday evening. The region will remain between a high
pressure system stationary across the Rockies and Canadian high
pressure dropping through the upper Midwest. Generally clear skies
should prevail.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Feb 28, 1:42 PM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
142 PM CST Sun Feb 28 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-011945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
142 PM CST Sun Feb 28 2021 /1242 PM MST Sun Feb 28 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Hayes

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

During the month of March, extreme (D3) drought conditions over all of Hayes county, improved to severe (D2) drought conditions by the end of the month. The cooperative station at Hayes Center reported 2.34 inches of precipitation for March. This was 1.21 inches above the normal of 1.13 inches.

Drought, Frontier

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved to severe (D2) drought conditions in Frontier county in March. The cooperative station at Curtis reported 3.61 inches of precipitation for the month. This was 2.68 inches above the normal of 0.93 inches. The cooperative station at Eustis 2NW reported 4.72 inches of precipitation in March. This was 3.45 inches above the normal of 1.27 inches.

Drought, Lincoln

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

During the month of March, extreme (D3) drought conditions improved to severe (D2) drought conditions across the southern quarter of Lincoln county. Just south of the Platte River Valley, severe (D2) drought conditions improved to moderate (D1) drought conditions by March 16th. The cooperative station at Wallace 2W reported 2.78 inches of precipitation for March. This was 1.90 above the normal of 0.88 inches. The cooperative station at Hershey 5SSE reported 3.26 inches of precipitation in March. This was 2.41 inches above the normal of 0.85 inches. At the North Platte Airport, 3.73 inches of precipitation fell which was 2.68 inches above the normal of 1.05 inches. At the cooperative station in Brady, 2.59 inches of precipitation fell during the month.

Drought, Sheridan

When
March 1, 12:00 AM MST to March 16, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

During the month of March, drought conditions improved across Sheridan County. The western half of the county improved from severe (D2) drought to moderate (D1) drought conditions on March 16th. The cooperative station at Gordon 6N reported 1.65 inches of precipitation for the month. This was 0.47 inches above the normal of 1.18 inches. The cooperative station at Ellsworth 2W reported 1.94 inches of precipitation for the month. This was 1.19 inches above the normal of 0.75 inches.

Drought, Garden

When
March 1, 12:00 AM MST to March 16, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

During the month of March, drought severity improved across Garden County. Severe (D2) drought conditions over the western 2/3rds of Garden county, improved to moderate (D1) drought conditions on March 16th. The cooperative station at Lisco reported 3.32 inches of precipitation for the month. This was 2.31 inches above the normal of 1.01 inches. The cooperative station at Oshkosh reported 2.99 inches of precipitation for the month. This was 2.06 inches above the normal of 0.93 inches. The cooperative station at Crescent Lakes National Wildlife Refuge reported 2.93 inches of precipitation for the month. This was 2.09 inches above the normal of 0.84 inches. The cooperative station at Oshkosh 8SW reported 3.78 inches of precipitation for the month. This was 2.66 inches above the normal of 1.12 inches.

Drought, Deuel

When
March 1, 12:00 AM MST to March 16, 11:59 PM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Drought conditions improved across Deuel county in March. The western western 3/4ths of the county improved from severe (D2) drought to moderate (D1) drought on March 16th.

Drought, Keith

When
March 1, 12:00 AM MST to March 16, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

During the month of March, severe (D2) drought conditions over far southern Keith county, improved to moderate (D1) drought conditions on March 16th. The cooperative observer at Kingsley Dam reported 3.07 inches of precipitation for the month. This was 2.15 inches above the normal of 0.92 inches. The cooperative station at Ogallala reported 2.65 inches and was 1.53 inches above the normal of 1.12 inches.

Drought, Perkins

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

During the month of March, extreme (D3) drought conditions improved to Severe (D2) drought conditions across the southern 2/3rds of the county by the end of the month.

Drought, Chase

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

During the month of March, extreme (D3) drought conditions improved to severe (D2) drought conditions over Chase county. The Imperial ASOS reported 2.44 inches of precipitation for the month. This was 1.37 inches above the normal of 1.07 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951663, 951664, 951672, 951655, 951656, 951659, 951660, 951661, 951662.